North Carolina, 2004Tornadoes and Flash Flooding in North Carolina, September 7 to 8, 2004
September 7 to 8, 2004 · NWS RAH · 18 events in 14 counties and zones
8 flash flood, 7 tornado, 1 strong wind, 1 flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 7, 8:55 AM EST, 4 hours 29 minutes earlier.
Area forecast discussion, Sep 7, 8:55 AM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
955 AM EDT TUE SEP 7 2004
.SHORT TERM (REST OF TODAY)...
CURRENT FORECAST IS IN PRETTY GOOD SHAPE. BANDS OF TROPICAL
DOWNPOURS CONTINUE TO DEVELOP OVER THE CENTRAL PIEDMONT EAST TO THE
COASTAL PLAIN... ALTHOUGH THE BEST COVERAGE OVERALL SHOULD BE OVER
THE SOUTHWEST HALF WHERE POPS ARE HIGHEST. THE CONCERN TODAY THROUGH
TONIGHT REMAINS BOTH FLASH FLOODING AND TORNADOES. THE 44 KT WINDS
AT 3K FT OFF THE CAE RADAR IS PRODUCING NEARLY 400 M2/S2 HELICITY
THERE AND WILL MEAN BIG TROUBLE FOR CENTRAL NC IF THAT LOW LEVEL
CONVERGENCE BOUNDARY JUST TO OUR SOUTH HEADS ANY FURTHER NORTH...
SINCE THE WEDGE-ASSISTED ENE WINDS SHOULD INCREASE THE LOW LEVEL
SHEAR FURTHER... ALTHOUGH FORTUNATELY HEATING AND THUS
DESTABILIZATION SHOULD BE MARGINAL. TEMPS TODAY ARE IN OKAY SHAPE.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR THE WESTERN HALF OF CENTRAL NORTH CAROLINA
THROUGH WEDNESDAY AFTERNOON.
&&
SHORT TERM (UPDATE)...HARTFIELD
Hazardous weather outlook, Sep 7, 4:30 AM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
530 AM EDT TUE SEP 7 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-080847-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
530 AM EDT TUE SEP 7 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
A FLASH FLOOD WATCH IS IN EFFECT TONIGHT THROUGH WEDNESDAY FOR THE
CENTRAL AND WESTERN SECTIONS OF CENTRAL NORTH CAROLINA...
.DAY ONE...TODAY AND TONIGHT...
THE REMNANTS OF FORMER HURRICANE FRANCES ARE EXPECTED TO TRACK CLOSE TO
THE APPALACHIAN MOUNTAINS TONIGHT THROUGH WEDNESDAY. AHEAD AND EAST
OF THE SYSTEM...DEEP TROPICAL MOISTURE WILL OVERSPREAD CENTRAL NORTH
CAROLINA. THIS WILL RESULT IN PERIODS OF HEAVY RAINFALL...BEGINNING
LATE THIS AFTERNOON...THEN CONTINUING TONIGHT THROUGH
WEDNESDAY...ESPECIALLY ALONG AND WEST OF U.S. HIGHWAY 1.
WIDESPREAD RAINFALL AMOUNTS BETWEEN 2 AND 4 INCHES WITH LOCALLY
HIGHER AMOUNTS CAN BE EXPECTED TONIGHT THROUGH WEDNESDAY.
ADDITIONALLY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
NORTH CAROLINA TODAY. THERE IS THE POTENTIAL THAT ISOLATED STORMS
COULD BECOME SEVERE LATER TODAY INTO THE EVENING AS FEEDER BANDS
ROTATE ACROSS THE AREA IN ASSOCIATED WITH THE CIRCULATION OF FRANCES
MAINLY OVER THE EXTREME SOUTHERN TIER COUNTIES...ALONG SOUTH OF A
LINE FROM WADESBORO...LAURINBURG...HOPE MILLS TO CLINTON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY...
WEDNESDAY...
THE THREAT OF LOCALLY HEAVY RAINFALL WITH WILL CONTINUE ACROSS THE
AREA IN RESPONSE TO THE REMNANTS OF FORMER HURRICANE FRANCES. A
FLASH FLOOD WATCH WILL CONTINUE IN EFFECT FOR THE CENTRAL AND
WESTERN SECTIONS WHICH INCLUDES THE TRIAD AND TRIANGLE AREAS MUCH OF
THE DAY.
THURSDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE THREAT OF
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT...MAINLY FOR LOCALLY RAINFALL AMOUNTS AND REPORTS OF
FLOODING.
EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
RA
In the hours before
Special weather statement, Sep 7, 9:20 AM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1020 AM EDT TUE SEP 7 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-072100-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM
NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD
NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY
NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND
NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE
NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
1020 AM EDT TUE SEP 7 2004
...THREAT OF ISOLATED TORNADOES THIS AFTERNOON AND TONIGHT...
RAINBANDS ASSOCIATED WITH THE REMNANTS OF FRANCES WILL MOVE NORTH
ACROSS CENTRAL AND WESTERN NORTH CAROLINA THIS AFTERNOON AND INTO
TONIGHT. THESE BANDS HAVE ALREADY PRODUCED SOME TORNADOES OVER
CENTRAL SOUTH CAROLINA. CONDITIONS WILL BECOME MORE LIKELY FOR QUICK
TORNADO DEVELOPMENT LATE THIS AFTERNOON INTO TONIGHT AS THE
CIRCULATION FROM FRANCES MOVES NORTH. THE HIGHEST THREAT OF
TORNADOES WILL BE MAINLY OVER THE SANDHILLS...NORTHWEST PIEDMONT
AND EASTERN PIEDMONT. THIS INCLUDES LOCATIONS FROM FAYETTEVILLE TO
RALEIGH AND ROXBORO WEST TO WADESBORO...LEXINGTON AND WINSTON
SALEM.
TORNADOES ASSOCIATED WITH TROPICAL CYCLONES TYPICALLY MOVE VERY
QUICKLY FROM SOUTHEAST TO NORTHWEST. THEY ARE OFTEN BRIEF AND
WRAPPED IN RAIN. IF YOU LIVE IN THE UPSTATE OR THE SOUTHERN NORTH
CAROLINA PIEDMONT YOU SHOULD CLOSELY MONITOR NOAA WEATHER RADIO OR
YOUR FAVORITE MEDIA OUTLET FOR FOR THE LATEST UPDATES CONCERNING
THIS DANGEROUS SEVERE WEATHER SITUATION.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR POSSIBLE WARNINGS.
JO
Event by event
8 flash flood, 7 tornado, 1 strong wind, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Anson
- When
- September 7, 1:24 PM EST to 1:30 PM EST
- Where
- Anson County, 1 mi NE of Morven
- Rating
- F1
- Path length
- 2 mi
- Path width
- 75 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.950, -79.117
A tornado touched down just northeast of Morven along Highway 145. Trees and power lines were blown down along the road and two turkey barns were destroyed, with thousands of turkeys killed. The damage was generally contained to an area off Highway 145, Diggs Road and Old NC 85.
Tornado, Hoke
- When
- September 7, 2:56 PM EST to 2:58 PM EST
- Where
- Hoke County, Arabia
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.883, -79.983
A tornado briefly touched down near Arabia.
Strong Wind, Cumberland
- When
- September 7, 7:30 PM EST
- Where
- Cumberland forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.049, -78.827 (the zone’s center; the record gives no point)
A tree fell on a house on Foxfire Road in Fayetteville. The 100-foot tall tree broke in half, fell through the roof and into a bathroom.
Flood, Scotland
- When
- September 8, 1:00 AM EST to 11:00 AM EST
- Where
- Scotland forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.841, -79.480 (the zone’s center; the record gives no point)
Water over two feet deep surrounded houses on Saymon Drive just outside of Laurinburg, with over six inches of water in many houses. Several people had to be rescued.
Tornado, Hoke
- When
- September 8, 3:55 AM EST to 3:58 AM EST
- Where
- Hoke County, 2 mi N of Rockfish
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.020, -79.217
A tornado touched down on Ray Road just north of Rockfish. Numerous trees were blown down, damaging a roof to a house and destroying one car.
Flash Flood, Hoke
- When
- September 8, 5:00 AM EST to 5:30 AM EST
- Where
- Hoke County, Southeast Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.383, -79.283
Several roads had to be closed due to high water in southern and southeastern Hoke County including Highway 401. One water rescue had to be performed.
Thunderstorm Wind, Edgecombe
- When
- September 8, 6:00 AM EST
- Where
- Edgecombe County, 6 mi NE of Tarboro
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 35.913, -77.597 (the zone’s center; the record gives no point)
High winds damaged a mobile home along US 258 near Acorn Hill Road. A front window was blown out, and a computer monitor was blown out of another window. Two trees were uprooted and blown into the highway. The back side of the trailer was partially torn off, and the trailer was shifted off its foundation.
Flash Flood, Anson
- When
- September 8, 7:45 AM EST to 12:00 PM EST
- Where
- Anson County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.950, -79.083
Over 38 roads, mostly secondary and rural, had to be closed due to high water across the county. A one-mile stretch of Meltonville Church Road was under three to four feet of water. Some schools, including Wadesboro Elementary, sustained minor flood damage. Brown Creek and Lanes Creek both overflowed their banks and flooded nearby roads.
Flash Flood, Stanly
- When
- September 8, 8:00 AM EST to 12:30 PM EST
- Where
- Stanly County, South Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.312, -80.251 (the zone’s center; the record gives no point)
A few bridges were under water in southern Stanly County around Aquadale. Over 20 roads were closed due to high water across the county.
Flash Flood, Randolph
- When
- September 8, 8:30 AM EST to 12:30 PM EST
- Where
- Randolph County, Asheboro
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.350, -79.050
Two roads had to be closed due to high water in Asheboro.
Flash Flood, Davidson
- When
- September 8, 8:30 AM EST to 12:30 PM EST
- Where
- Davidson County, Thomasville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.793, -80.213 (the zone’s center; the record gives no point)
Several roads had to be closed in Thomasville due to high water. Over 100 yards of Randolph Street was under water. Two men working along Randolph street became stranded and had to be rescued. Flooding in Thomasville extensively damaged 12 cars. Sowers and Brown Roads near the Yadkin River were underwater, and parts of Hampton road near Muddy Creek were under water. Yadkin College Road also flooded. Lexington City Schools experienced minor damage.
Flash Flood, Montgomery
- When
- September 8, 9:25 AM EST to 10:00 AM EST
- Where
- Montgomery County, Troy
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.333, -79.905 (the zone’s center; the record gives no point)
Several roads had to be closed due to high water in Troy, and in the southwestern part of the county around Mount Gilead.
Flash Flood, Guilford
- When
- September 8, 9:30 AM EST to 2:00 PM EST
- Where
- Guilford County, Greensboro
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.967, -77.450
A vehicle was stuck under water at Holden Road and High Point Road. The Ashley Creek apartments had to be evacuated due to rising water. Two vehicular water rescues had to be performed, one on Harvey Road and one on Stanly Road. Over six inches of water was flowing across the bridge on East Woodlyn Way off of Hilltop Road.
Tornado, Moore
- When
- September 8, 10:25 AM EST to 10:28 AM EST
- Where
- Moore County, 4 mi E of Vass
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.017, -79.067
A tornado touched down briefly just northwest of Woodlake near Line Road.
Tornado, Lee
- When
- September 8, 10:30 AM EST to 10:33 AM EST
- Where
- Lee County, White Hill
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.475, -79.171 (the zone’s center; the record gives no point)
A tornado touched down along South Plank Road on the Moore/Lee County Line, damaging the roof on a home.
Tornado, Orange
- When
- September 8, 11:45 AM EST to 11:47 AM EST
- Where
- Orange County, 1 mi N of Carrboro
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.061, -79.121 (the zone’s center; the record gives no point)
A tornado touched down briefly just north of Carrboro.
Tornado, Harnett
- When
- September 8, 12:20 PM EST to 12:23 PM EST
- Where
- Harnett County, 3 mi NE of Pineview
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.369, -78.869 (the zone’s center; the record gives no point)
A tornado touched down briefly near Barbecue, removing the tops of a few trees.
Flash Flood, Hoke
- When
- September 8, 2:30 PM EST to 3:45 PM EST
- Where
- Hoke County, 2 mi W of Rockfish
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.017, -79.237 (the zone’s center; the record gives no point)
Water in McLaughlin Lake overflowed the dam and flowed across Rockfish Road, making the road impassable.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in South Carolina, September 7 to 8, 200412 injured · $2.1 million · F3 · 29 events
- Debris Flows and Flooding in North Carolina, September 7 to 8, 2004$35 million · 10 events
- Debris Flow and Flood in North Carolina, September 7 to 8, 2004$51 million · 2 events
- Debris Flows and Flooding in North Carolina, September 7 to 8, 2004$26 million · 6 events
- Flash Flood in Puerto Rico, September 7, 20041 death · $15,000 · 1 event
- Tornado in North Carolina, September 7, 2004$150,000 · F2 · 1 event
- Flooding in South Carolina, September 7 to 8, 2004$6.3 million · 2 events
- Flooding in North Carolina, September 7 to 9, 2004$2.9 million · 5 events
- Flooding in North Carolina, September 7 to 8, 2004$2.8 million · 2 events
- Tornado in North Carolina, September 7, 2004$700,000 · F1 · 1 event
- Flooding in South Carolina, September 7 to 8, 2004$1.3 million · 2 events
- Debris Flows and Flooding in North Carolina, September 7 to 8, 2004$926,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423809, 5423232, 5423865, 5423866, 5423233, 5423234, 5423867, 5423235, 5423238, 5423236, 5423237, 5423239, 5423240, 5423810, 5423811, 5423812, 5423813, 5423864.